Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 11, 2016, 5:13 AM MDT for Cascade County, Chouteau County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2016, 5:13 AM MDT (11:13 UTC)
- Expired
- Jun 11, 2016, 6:00 AM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 66 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 11.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
913
WUUS55 KTFX 111113
SVRTFX
MTC013-015-111200-
/O.NEW.KTFX.SV.W.0038.160611T1113Z-160611T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 AM MDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
* UNTIL 600 AM MDT
* AT 513 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTHWEST OF HIGHWOOD...OR 17 MILES SOUTHWEST OF FORT
BENTON...MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL HAS BEEN REPORTED WITH THIS
STORM.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
FORT BENTON...HIGHWOOD...CARTER...LOMA...VIRGELLE AND FLOWEREE.
THIS INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 31 AND 58...AND BETWEEN
MILE MARKERS 67 AND 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4754 11096 4769 11111 4815 11021 4786 10990
TIME...MOT...LOC 1113Z 237DEG 49KT 4766 11095
HAIL...1.50IN
WIND...<50MPH
$$
MPJ1 follow-up statement
657
WWUS55 KTFX 111127
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT SAT JUN 11 2016
MTC013-015-111200-
/O.CON.KTFX.SV.W.0038.000000T0000Z-160611T1200Z/
CHOUTEAU MT-CASCADE MT-
527 AM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM MDT
FOR CENTRAL CHOUTEAU AND NORTHEASTERN CASCADE COUNTIES...
AT 527 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT BENTON...
MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
FORT BENTON...CARTER...LOMA AND VIRGELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4758 11089 4771 11105 4815 11021 4786 10990
TIME...MOT...LOC 1127Z 237DEG 49KT 4777 11071
HAIL...1.50IN
WIND...<50MPH
$$
MPJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:57 AM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 11, 3:57 AM MDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 357 AM MDT SAT JUN 11 2016 .DISCUSSION... Today through Monday...An upper level trough remains over British Columbia and the Pacific Northwest this morning with an unstable southwest flow aloft over Montana. Models significantly weaken this feature as it moves slowly eastward through the weekend. Isolated/scattered showers and thunderstorms will continue today through this evening across the forecast area with much cooler high temperatures expected this afternoon. Models and SPC are indicating that the risk for strong to severe thunderstorms will shift eastward today, affecting mainly northeast Montana. However, do not believe that I can rule out an isolated strong storm or two in Blaine and Fergus Counties this afternoon/evening. Slightly warmer, breezy and mostly dry conditions will prevail on Sunday as the weakening upper trough moves away from the region and Montana is left beneath a brisk westerly flow aloft. Temperatures continue to warm on Monday as another short wave trough approaches the state with isolated/scattered showers and thunderstorms developing over southwest Montana and tracking northeastward during the afternoon. mpj MONDAY NIGHT THROUGH SATURDAY...Medium range forecast models agree on moving a low pressure center out of the Gulf of Alaska and south along the Pacific Coast through Friday. This will deepen the upper trough there through the period and shift the relatively dry southwest flow aloft to an increasingly moist and unstable southerly flow. As a result, there will be a fairly consistent chance for showers and thunderstorms over the forecast area Tuesday through Thursday, along with near normal temperatures. However, the models differ somewhat for the Friday through Saturday period. The ECMWF (European) and GEM (Canadian) models keep this flow aloft in place, continuing the unsettled weather, while the GFS starts to build the central CONUS high pressure ridge west into the state and keeps the forecast area dry. Have therefore decided to keep a slight chance of showers/thunderstorms through Saturday, but kept the chance below climatological normals. Model consensus also hints at temperatures warming back above normal to end the week, so have stayed with that trend. Coulston && .AVIATION... UPDATED 0540Z. Conditions will generally remain VFR through this period, unless otherwise stated. Thunderstorm activity has decreased significantly across North Central and Southwest Montana this evening. However, scattered showers will persist through around 14Z across much of the area north of a KDLN to KLWT line under a moist and unsettled southwest flow aloft. A few thunderstorms are possible, but they will likely not impact the terminals directly. Some of the heavier showers may cause occasional lowering of ceilings to MVFR/high IFR levels. Gusty westerly winds will then develop in the wake of the passing cold front, hindering shower/storm development across much of North Central Montana on Saturday, but areas closer to the trailing portion of the front (KHLN KBZN KLWT) may still see some thunderstorm activity between 20Z and 02Z and lingering showers after 02Z. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 64 42 71 45 / 30 20 10 0 CTB 62 40 67 43 / 30 10 0 0 HLN 63 44 73 47 / 40 30 10 0 BZN 68 42 71 44 / 40 40 10 10 WEY 62 36 61 39 / 40 30 10 20 DLN 66 40 70 42 / 50 40 10 10 HVR 64 44 72 45 / 30 30 0 0 LWT 63 43 70 46 / 40 50 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 10, 11:29 PM MDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 PM MDT FRI JUN 10 2016
MTZ047-051-110630-
FERGUS MT-BLAINE MT-
1129 PM MDT FRI JUN 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE AND
NORTHEASTERN FERGUS COUNTIES UNTIL 1230 AM MDT...
AT 1126 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS NEAR WINIFRED THAT ARE MOVING TO THE NORTHEAST AT 45
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WINIFRED...HAYS...SUFFOLK...CHRISTINA AND LODGE POLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS AS THEY CONTINUE
TO MOVE THROUGH THE SAME REGION...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4799 10860 4792 10864 4792 10889 4774 10890
4771 10882 4765 10877 4762 10868 4762 10859
4736 10938 4765 10958 4821 10848 4810 10843
4798 10843
TIME...MOT...LOC 0526Z 246DEG 39KT 4756 10936
MPJLocal storm report, Jun 11, 4:52 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 5 SW GREAT FALLS 47.46N 111.38W
06/11/2016 M1.00 INCH CASCADE MT OFFICIAL NWS OBS
QUARTER SIZE HAIL FELL AT THE WFO GREAT FALLS OFFICE
&&
MARTINLocal storm report, Jun 11, 5:05 AM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.00 INCH CASCADE MT PUBLIC
&&
MARTINLocal storm report, Jun 11, 5:07 AM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL GREAT FALLS 47.50N 111.29W
06/11/2016 M1.50 INCH CASCADE MT TRAINED SPOTTER
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 32 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.